Hair loss AFTER ending Methotrexate?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

swami7774
New Member


Date Joined Nov 2016
Total Posts : 13
   Posted 8/7/2017 12:58 PM (GMT -6)   
Background: I began taking Methotrexate (15mg/week) last November. Had to go off it a few times this past spring due to liver tox number slightly elevating(never above 46). I stopped taking Meth the first week of June(hadn't had any R-A symptoms for months) and prepared to transition to Humira. I also stopped taking folic acid.
7 weeks later(July 19), I began noticing hair loss. Over the next 2 weeks it increased severely, to the point where about 90% of my hair is gone. My beard growth rate has slowed by half, and my beard hair is much softer than before.
I know Methotrexate is known to cause hair loss, but I never experienced it while I was taking it. Could STOPPING it cause hair loss? My rhematologist says "no"; has anyone heard of this?
Thanks in advance. if I had much hair left I'd be pulling it out trying to figure this out.

Indu
New Member


Date Joined Aug 2017
Total Posts : 13
   Posted 8/7/2017 6:38 PM (GMT -6)   
Hello: I've been on Mtx for approximately an year - and have lost very long hair while taking it. As I'm still taking Mtx, not sure what stopping it will do.

I've been reading older blog entries to better understand RA and console myself. Will post here if I come across anything relevant to your query.

swami7774
New Member


Date Joined Nov 2016
Total Posts : 13
   Posted 8/7/2017 6:54 PM (GMT -6)   
Thanks. I was not on it for very long; November thru June, with a few times laying off it because my AST number drifted higher. Been off it since early June.
This is mystifying. Wonder if I was bitten by something.

straydog
Forum Moderator


Date Joined Feb 2003
Total Posts : 14992
   Posted 8/8/2017 12:10 PM (GMT -6)   
Swami, I too checked around & could not find anyone losing hair after stopping this medication. I read on several medication sites, they all give the usual a very low percentage of people losing some hair. Not sure how much hair loss you are talking about, but I would see a dermatologist to make sure there isn't some underlying issue causing this. This was recommended for people actively taking this medication if the hair loss was significant.

I hope you get an answer.
Susie
Moderator in Chronic Pain & Psoriasis Forums

swami7774
New Member


Date Joined Nov 2016
Total Posts : 13
   Posted 8/8/2017 12:21 PM (GMT -6)   
Susie, I saw a dermatologist at Mass General last week. He suspected something called a "toxic insult" to my system. I was exposed to something, either chemical or other. I've wracked my brain and could come up only with coincidental events--3 insect bites at the back of the neck that lasted for weeks; painting this summer inside an enclosed area. Seeing another derma on Thursday for a second opinion.
The hair loss is about 90 percent in 3 weeks. This is not your normal, male-pattern baldness. Blood tests for hyperhyroid and lupus have come back negative.
Derma #1 suggested the next step might be a biopsy of scalp tissue. At this point I'd jump out of an airplane if it would help.

Don_D
Veteran Member


Date Joined May 2013
Total Posts : 548
   Posted 8/8/2017 7:22 PM (GMT -6)   
I had some hair loss with it but I think that it had to do with my bodies reaction to prednizone more than anything else. My testosterone levels plummeted and my hair started coming out really badly when they put me on T therapy. Turned out I am apparently allergic to the doctor prescribed T.

Hope they figure it out soon. -Don

swami7774
New Member


Date Joined Nov 2016
Total Posts : 13
   Posted 8/8/2017 7:49 PM (GMT -6)   
Funny--I had some initial hair loss after first going on Pred last November. My rheumy said Pred does not cause it. Whatever.
Talked to the derm's office today. All blood work--Vitamin D, "free" testosterone, thyroid, ANA, ANA pattern--normal. Ferritin (iron) was slightly elevated (335 vs normal 300) but "not a concern."
Going to another derm Thursday. The more things get eliminated, the more this may be stress(and I had a ton of stress over the past year).
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, October 21, 2017 6:53 PM (GMT -6)
There are a total of 2,885,344 posts in 316,589 threads.
View Active Threads


Who's Online
This forum has 157707 registered members. Please welcome our newest member, AndLo.
378 Guest(s), 14 Registered Member(s) are currently online.  Details
notsosicklygirl, imagardener2, LymeBug21, netsavy006, Purrrsiankitty, Michael_T, 1000Daisies, GaryM77, VikingGirl, mordant, mareish, ShinytopPC, MK1965, k07


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2017 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer